[Skip to Content]
[Skip to Content Landing]
Article
December 1947

THERAPEUTIC SULFADIAZINE POISONING, WITH PEMPHIGOID LESIONSConjunctival Changes

Arch Ophthalmol. 1947;38(6):796-805. doi:10.1001/archopht.1947.00900010815005
Abstract

CASES of severe sulfadiazine poisoning have occurred during the course of mass prophylaxis in military personnel, but they have been relatively infrequent. Even these cases ought to be fewer, for the supervising physician has become more aware of the possibility of untoward effects and has trained himself to recognize early the symptoms of idiosyncrasy to sulfadiazine. Serious sulfadiazine poisoning is of three types: that in which the picture of agranulocytosis predominates, that which is associated with urinary suppression and that which presents widespread mucocutaneous pemphigoid lesions. I observed 3 cases of the last type at a Naval training center and found them of special ophthalmologic interest because of the characteristic conjunctival lesions which were exhibited. The systemic reactions varied in these cases, the first patient being moderately ill, the second severely ill and the third critically ill. The severity of the conjunctival lesions paralleled the general clinical course. Because of

First Page Preview View Large
First page PDF preview
First page PDF preview
×